Vol 57, No 6 (2006)
Original paper
Published online: 2006-11-29

open access

Page views 705
Article views/downloads 1512
Get Citation

Connect on Social Media

Connect on Social Media

Predicting a relapse of Graves’ hyperthyroidism in adults during the early phase of treatment with anti-thyroid drugs

Marta Jonas, Urszula Ambroziak, Tomasz Bednarczuk, Janusz Nauman
Endokrynol Pol 2006;57(6):596-604.

Abstract

Introduction: The long-term effectiveness of anti-thyroid drugs (ATD) in the treatment of Graves’ hyperthyroidism (GH) is still unsatisfactory and difficult to predict. The aim of this study was to evaluate the usefulness of a determination of serum level of thyrotropin-binding inhibiting immunoglobulins (second generation TBII assay) in predicting the possibility of relapse in the early phase of pharmacological treatment.
Material and methods: We investigated 37 patients within the 20-60 age range with the first occurrence of GH. All patients were treated with thiamazole for 12 months. Clinical assessment, ultrasound estimation of thyroid volume and determination of serum thyrotropin, free thyroxine, free triiodothyronine, thyroid autoantibodies and TBII levels were carried out at the onset and after 1, 3, 6, 9 and 12 months of ATD treatment.
Results: The mean follow-up period after ATD withdrawal was 27.24 ± 5.81 months. Of 37 patients 12 (32%) had a relapse of hyperthyroidism (mean time 8.17 ± 6.91 months after drug withdrawal). The difference in TBII levels between the relapse and the remission group was found to be significant after the first month of therapy until the end of ATD treatment. We observed that patients with TBII above 14 IU/L after 3 months and above 8 IU/L after 6 months of therapy relapsed more frequently than patients with lower levels (sensitivity 50% and specificity 92 and 96%, respectively).
Conclusions: The study confirmed that TBII estimation in the early phase of ATD could be useful in the proper planning of GH therapy and early qualification to more radical treatment (radioiodine or surgery).

Article available in PDF format

View PDF Download PDF file